Discussions that mention prozac

Anxiety board


My 11 year old son was diagnoised with seperation anxiety when he was in Kindergarten. He was put on Prozac (generic) when he was in 1st-2nd grade. In 3rd grade, he experienced headaches, we switched to a different medication and he went a little crazy. Our insurance then let us go on name brand Prozac and he was fine. This past year we dealt with some different issues with our son - he tried so hard to fit in with these boys and got into trouble and was disrespectful - not like himself at all. They say he is depressed and I agree - he is moody, thinks bad thoughts, worries about the little things and won't let them go, is a perfectionist, has a low self-esteem but is a super kid (we get compliments all the time and share them with him), he is into sports - he was teased and bullied (physically and emotionally) in 5th grade which I know is alot of the problem. 4th grade he was on 40 mg Prozac which afterwards we foung out was way too much (had the shakes, etc.), went on 20 mg in the summertime and was on 30 mg all of 5th grade - now back on 20 mg for this summer but he asked to go back to 30 the other day.

He went through intense group therapy in June and they think he MIGHT have ADHD as he doesn't focus in group and is fixated on things - but we don't see any of the symptoms at home and some of what we do see is his personality which I remember doing the same exact thing as a kid (especially the worrying and being a perfectionist). He's been having headaches again too. I don't want to put him on another medication after doing research on them - and now they are saying Prozac can cause depression too. The reason we put him on medication is because he would have awful anger fits that were uncontrollable. Also, at age 5, he took a steak knife and put it up to his wrist in one of his fits. We have NO IDEA how a five year old would know to do that - it was very scary. I don't want to have a teenage who commits suicide but I'm wondering if the Prozac is causing the problems.

His doctor said we can drop him to 10 mg of Prozac and then put him on Zoloft. I don't want to do that. My husband wants him off the medications. I'm thinking it would be best also just to see what would happen - maybe he doesn't need them & the Prozac is causing some of the behavior. Plus I'm concerned about him being on it for so many years at a young age. I had depression after my daughter was born and was on Zoloft then Prozac for 9 months - I know they help. I wanted my son to learn coping skills so he wouldn't always have to be on medicine. If he went off it and I can see that he was better off on the medication, I would put him back on it. I just don't know right now if it is doing more harm then good - my gut is telling me to take him off of it but I just wish we would have done this in June - not three weeks before school.

Anyone who has gone through this or is going through this, if you would kindly give me some advice, I would greatly appreciate it. Thank you!
It's hard to say because there's so much to the story that we don't know. 11 seems so young to be on medication constantly, but then again, from what you've written it sounds like he needs it. I will say that I went on Prozac when I was 14 and it truly saved my life. Was your son on the medication when he picked up the knife?

You can always try going off the medication for a while and see how it goes...and then after a few months, if things get worse, try it again.

It sounds like he's getting counseling, so that's good, keep it up. You're a good mom. He'll come out OK, I'm sure.
Thank you so much for the replies. The dr. (psychiologists) isn't helping much as he is against it - my son was on 30 mg during the school year, 20 the last month (last summer we went to 20 also - it was closer to Christmas where we went up to 30) and now this last week, I've been just giving 10 mg. Next week I was going to start every other day with the 10.

Gosh Cindy, 3 months???? The dr. just said to go on 10 mg and then drop it after one week. Course, the first time he said to then add Zoloft. The nurse said it will take awhile for it to get out of his system. He has been the HAPPIEST I've ever seen him this week. But I don't know if this is just the good part - I have a feeling the worst has yet to come. Who knows. Maybe this will work out to be the best thing for him. I still feel 100% that we have to take him off the Prozac - and I won't be putting him on something else. He sees a psychiatrists - we'll find another way to help him if need be. I was looking into the side effects of Prozac last night on the internet - my son had six of them!!! It can CAUSE anxiousness!!!!!!!! And restleness.

I know it can help and I think at the time, we did the right thing putting him on it. I just don't know if he's needed it the last four years - we probably should have done this two years ago.

Thanks again for the posts. I know no one else going through this so it makes it even harder.